Joe DiMaggio Children’s Hospital Experience with COVID and MIS-C: Case highlight of LifeFlow resuscitation following patient reaction to monoclonal antibodies – Part 2

| Apr 8, 2021 |

In the first part of this blog series we discussed MIS-C, Multisystem Inflammatory Syndrome in Children and shared our clinical approach with a case presentation using LifeFlow for controlled, rapid fluid resuscitation. At Joe DiMaggio Children’s Hospital we continue to see these patients in our Emergency Department and as the pandemic continues to spread in our communities, we have encountered active pediatric COVID patients as well. Here we present a unique COVID case of a 14-year old who, upon receiving monoclonal antibodies, had a severe physiological reaction and required immediate and careful resuscitation.

A 14-year old female patient was brought to our ED with symptoms of fever (37.4) and cough. Upon admission the patient had normal oxygen saturation of 98%, BP was normotensive at 126/78, HR 76 and RR of 18. The patient demonstrated mild shortness of breath upon ambulating to the bathroom and exhibited occasional ectopy on the 3 lead EKG. Her above normal BMI and a positive COVID test 2 days prior made this patient eligible for monoclonal antibody treatment. She was provided Bamlanivimab 700 mg IV infusion over an hour.

Near the end of the hour her vitals began to decline with BP dropping to 91/41 and HR rising to 118 BPM. During the NS flush her oxygen saturation declined to 92% with her BP dropping further to 86/46. The patient began to experience chills despite being afebrile. One liter NS was ordered to be given over 10 minutes.  The  nurse recognized the inability of the infusion pump to achieve this given that the fastest infusion rate on the pump was 999 ml/hour.  Instead, the LifeFlow infusion device was utilized and provided 1L NS over 4 minutes.

 Following the bolus, the patient’s HR recovered to 82 BPM with BP stabilizing to 108/76.  Other perfusion parameters such as capillary refill and peripheral pulses came back to normal limits. The patient was observed for an additional hour and then discharged later with stable vital signs. We believe this case was an adverse reaction to monoclonal antibody treatment and, as such, was reported to FDA Medwatch.

In this situation, we had a patient whose treatment pathway deviated precipitously due to an unexpected clinical reaction. This is the first case we have encountered with an adverse reaction to Bamlanivimab and were pleased to quickly recognize the issue and manage the patient to be able to go home that same day. Having LifeFlow at the ready allowed for rapid resuscitation in a crashing patient.

 

Want to learn more about MIS-C?  Watch this actual video case presentation of a 14-year old patient with MIS-C who also appeared to be in septic shock and was hypoxic and hypotensive.

Want to learn more about LifeFlow? Contact us.